Shaking from Drugs
Shaking because of drugs, otherwise known as drug-induced tremors, is when an individual has no control over the movement of their body due to the illicit substance they have taken. The shaking created by tremors is usually over pretty quickly, commonly known to occur in cycles that have been seen to last between 6 and 10 seconds. Drug-induced tremors or shaking may also be referred to as drug-induced Parkinson’s within the medical industry.
The shaking or tremors can begin to occur when you are moving or when you are attempting to hold your body still; tremors can often be seen to:
- Come and go in a burst
- Commonly can be seen to include the nodding of the head or a shaky-sounding voice
- May often subside during sleep
- Often become worse when the individual is under stressful situations
- They are usually fast and quick
What are the symptoms of drug-induced shaking?
The majority of tremors or shaking can be seen to take place in the hands; however, they can furthermore be seen to take place in the following areas of the body:
- Vocal cords
Drug-induced tremors or shaking can often cause individuals’ heads to begin nodding or shaking uncontrollably; while these movements may not happen all the time, they are more than likely to occur within the first hours of taking the illicit or prescription medication.
If you are taking a prescription medication and have begun noticing tremors or shaking, we highly recommend you note down the medication you are taking along with the type of tremors you are experiencing.
Types of tremors
There are three types of tremors that an individual can begin experiencing depending on the type of substance they have taken. The first tremor or drug-induced shaking is known as:
Resting tremor (Static): This type of tremor will begin occurring when the body is at rest and stops movement.
Intention tremor (Kinetic): This will commonly occur during movements and will begin to stop when the affected part of the body is placed into a rest mode
Postural tremor (Action) – This type of tremor will commonly occur when a specific part of the body is working its hardest against gravity, such as when an individual begins lifting a heavy object
Antidepressants that can cause shaking
It is known that certain types of antidepressants can cause tremors or involuntary movements; this can be seen to include:
- Tricyclic antidepressants
- Selective serotonin reuptake inhibitors (SSRIs)
Some studies estimate that 20% of people treated with an SSRI or tricyclic antidepressant will develop a tremor. This may occur at any time after the medication is initiated.
Selective serotonin reuptake inhibitors (SSRIs) can be seen to include the following that are known to have the potential to cause tremors of shaking:
Tricyclic antidepressants, on the other hand, can be seen to include a much more extensive list:
Who is at risk of the drug, including shaking?
Anyone can develop drug-induced tremors or shaking from taking medication or illicit substances. However, as with everything, there will be certain groups of people that are at a slightly higher risk than others; this can be seen to include:
- Anyone who is infected with HIV
- Anyone with a history of dementia
Treatment for drug-induced shaking caused by antidepressants
The best and quickest way for an individual to stop experiencing tremors or drug-induced shaking is to stop taking the medication; however, we would never advise stopping it if it has been prescribed by a medical professional.
We advise you to speak to your local medical professional about your current experience so they can switch to a different medication. More often than not, tremors will generally resolve themselves over time once the medication has ceased; however, there is a possibility that the tremors or drug-included shaking caused by SSRIs could persist.
Stopping your antidepressants is never straightforward. Individuals might be doing so well mentally on the medication that they will put up with the tremors or shaking due to fear of a depression relapse if they stop taking the medication. If this sounds like you, we would advise you are open and honest with your doctor. There is a possible alternative medication to your antidepressants which will be targeted to control the tremors and shakes experienced.
Some medications that may be used as an add-on can be seen to include:
How to determine the cause of the shaking
If you have been experiencing tremors or shaking, it is best to note down as much description as possible of what you are experiencing, whether it is uncontrollable head shaking or tremors when lifting. The more detail you write, the easier your doctor will understand whether your tremors and shaking are regarding your medication or whether it could be a different condition.
For your doctor to have a complete and details understanding of your tremors or shaking and whether it is related to your medication, your doctor will need to:
- Perform a physical exam
- Enquire about the medication(s) you are taking
- Enquire about your medical history
Once the above information has been documented, it should be enough for your doctor to determine whether your antidepressants are causing your tremors. However, further tests may be required to confirm that the tremors and shaking you are experiencing aren’t a result of another unrelated condition.
Preventing drug induced shaking
Ensure you are being completely honest and open with your doctor regarding the medication you’re taking. It is vital that you speak to them about the amount of new over the counter medication you wish to begin taking.
If you find yourself having tremors or shaking we would advise that you look into your lifestyle to ensure you are not doing anything to antagonise shaking such as drinking caffeinated beverages which can make your tremors worse. This can be seen to include:
- Specific teas
- Energy drinks
Thankfully tremors and shaking are not a life threatening effect of medication however they can begin to make your daily life slightly more challenging and often individuals find their tremors embarrassing especially when they happen in public.
Need a sober living home in San Diego?
Call us today: